Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Successful bone marrow transplant for AML. Now have back pain, cough, loss of appetite. Why?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
I am a 62 year old female. About 8 yearsao I had a successful bone marrow transplant for AML and all annual checkups have been good. Now I have several symptoms and I am concerned: lower back pain doing up my scapula, sleeping almost all the time, loss of appetite, cloudy urine, very thirsty, headache, yellow skin, mild nausea, slight cough.
Posted Sat, 21 Apr 2012 in Blood Cancer(Leukemia)
Answered by Dr. Radhika 10 hours later
Thanks for the query.

You have provided me with good information.

You have a history of AML (Acute Myeloid Leukamia) for which you were successfully treated with bone marrow transplant. Now you have certain symptoms due to which you are concerned.

Yellow skin, loss of appetite, cloudy urine, nausea, sleeping most of the time or lethargy are most probably signs of Jaundice. You will need to get this investigated by a Physician. Certain tests like Liver function tests will help to determine this.

Also sometimes, there are chances of Graft-versus-host disease (GVHD). It is a complication that can occur after a stem cell or bone marrow transplant in which the newly transplanted material attacks the transplant recipient's body.

Acute GVHD usually happens within the first 3 months after transplant. Chronic GVHD usually starts more than 3 months after transplant, and can last a lifetime.

Chronic symptoms may include: Dry eyes and dry mouth, Hair loss, Hepatitis, Lung and digestive tract disorders, Skin rash, Skin thickening, etc.

You are showing certain symptoms of hepatitis like:
Cloudy urine, fatigue, yellowing of the skin, loss of appetite, nausea and vomiting.

It is better to get examined by your treating physician for this.

Increased feeling of thirst and cough is most probably seen due to your Lithium medication. For your lower back pain radiating to scapula it might be caused due to back injuries, spinal problems, arthritis, fibromylagia, osteoporosis, scoliosis, spinal stenosis, etc.

You will need to do LS (Lumbosacral ) spinal X XXXXXXX and need to get examined by Orthopedician. Till then, you can apply Ointment like Bengay over the area and take mild pain killers like Tab.Tylenol twice a day after food which is available over the counter.

I hope, I have answered your query. Please accept my answer if you have no further queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor